Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 104, NWS Denver/Boulder, CO

June 17, 2015Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2015, 5:29 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2015, 5:29 PM MDT (23:29 UTC)
Expired
Jun 17, 2015, 6:00 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS55 KBOU 172329
SVRBOU
COC005-035-039-180000-
/O.NEW.KBOU.SV.W.0104.150617T2329Z-150618T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
529 PM MDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 600 PM MDT

* AT 528 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEVERLY
  HILLS...OR 18 MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. A SPOTTER IN LONE TREE ALSO REPORTED 1 
           INCH DIAMETER HAIL AT 520 PM MDT. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN AURORA...EASTERN CENTENNIAL...EASTERN HIGHLANDS
  RANCH...CASTLE ROCK...PARKER...LONE TREE...THE PINERY...
  FRANKTOWN...SURREY RIDGE...PONDEROSA PARK AND BEVERLY HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3934 10486 3954 10496 3966 10471 3939 10456
TIME...MOT...LOC 2328Z 308DEG 9KT 3948 10483 

HAIL...1.25IN
WIND...<50MPH

$$

DANKERS
2 follow-up statements
359 
WWUS55 KBOU 172343
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT WED JUN 17 2015

COC005-035-039-180000-
/O.CON.KBOU.SV.W.0104.000000T0000Z-150618T0000Z/
ELBERT CO-DOUGLAS CO-ARAPAHOE CO-
543 PM MDT WED JUN 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WESTERN ELBERT...NORTHEASTERN DOUGLAS AND SOUTHWESTERN ARAPAHOE
COUNTIES...

AT 541 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE PINERY...
OR 20 MILES SOUTHEAST OF DENVER...MOVING SOUTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...PUBLIC. THE PUBLIC REPORTED 1 INCH DIAMETER HAIL IN PARKER  
         AT 535 PM MDT. PICTURES ON SOCIAL MEDIA SHOWED INCH AND A 
         HALF DIAMETER HAIL AT SOUTHLANDS MALL AT 540 PM MDT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN AURORA...EASTERN CENTENNIAL...EASTERN HIGHLANDS RANCH...
CASTLE ROCK...PARKER...LONE TREE...THE PINERY...FRANKTOWN...SURREY
RIDGE...PONDEROSA PARK AND BEVERLY HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3934 10486 3954 10496 3966 10471 3939 10456
TIME...MOT...LOC 2341Z 308DEG 9KT 3946 10480 

HAIL...1.50IN
WIND...<50MPH

$$

DANKERS
915 
WWUS55 KBOU 172357
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT WED JUN 17 2015

COC005-035-039-180005-
/O.EXP.KBOU.SV.W.0104.000000T0000Z-150618T0000Z/
ELBERT CO-DOUGLAS CO-ARAPAHOE CO-
557 PM MDT WED JUN 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ELBERT...NORTHEASTERN
DOUGLAS AND SOUTHWESTERN ARAPAHOE COUNTIES WILL EXPIRE AT 600 PM
MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  
HOWEVER...HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR 
CENTRAL ARAPAHOE COUNTY AND NORTHWEST ELBERT COUNTY UNTIL 615 PM 
MDT. 

LAT...LON 3934 10486 3954 10496 3966 10471 3939 10456
TIME...MOT...LOC 2354Z 308DEG 9KT 3946 10480 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 3:07 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
307 PM MDT WED JUN 17 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 222 PM MDT WED JUN 17 2015

A MODERATE WEST TO NORTHWEST FLOW ALOFT WILL BE OVER THE FORECAST
AREA THROUGH THIS EVENING. THERE IS STILL ENOUGH MOISTURE AROUND
TO PRODUCE A CHANCE OF THUNDERSTORMS THIS EVENING. SOME CAPPING IN
THE MID LEVELS. THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...BUT THE HRRR DOES SHOW THE STORMS
MOVING INTO THE URBAN CORRIDOR AND ADJACENT PLAINS LATE THIS AFTN
AND EVENING. BEST CHC OF SVR STORMS WILL BE NORTH AND EAST OF
DENVER...STILL ENOUGH CAPE/SHEAR TO SUPPORT SEVERE STORMS. OVERALL
COVERAGE WILL BE ISOLATED TO SCATTERED. ON THURSDAY...HOTTER AND
DRIER IN THE MID AND UPPER LEVELS. THE UPPER RIDGE WILL BUILD INTO
COLORADO FM THE SOUTHWEST WITH THE FLOW ALOFT WEAKENING. OVERALL
TSTM COVERAGE WILL BE LESS THAN TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 222 PM MDT WED JUN 17 2015

UPPER RIDGING IS PROGGED OVER COLORADO FOR THE FORECAST PERIOD...
THE EXTENDED PERIOD TOO. THE FLOW ALOFT IS PROGGED TO BE WEAK AND
NORTHWESTERLY TO WESTERLY. THERE IS BENIGN SYNOPTIC SCALE ENERGY
ON THE QG VERTICAL VELOCITY FIELDS THURSDAY NIGHT THROUGH SATURDAY
NIGHT. THE BOUNDARY LAYER WINDS WILL ADHERE TO NORMAL DIURNAL
PATTERNS FOR THE MOST PART. THERE IS SOME STRONGER NORTHEASTERLIES
ON SATURDAY WITH A WEAK COLD FRONT THAT MAY GET INTO THE LOWER
FOOTHILLS. FOR MOISTURE...THERE IS SOME THURSDAY EVENING...THEN IT
DRIES OUT FROM FRIDAY ONWARD. THE QPF FIELDS HAVE A BIT OF
MEASURABLE RAINFALL FOR THE CWA THURSDAY EVENING...THE MOST OVER
THE FAR EAST. THERE IS VERY LITTLE NO RAINFALL PROGGED THURSDAY
OVERNIGHT THROUGH 12Z SUNDAY MORNING. WILL GO WITH MINIMAL POPS
THURSDAY EVENING...THEN DRY FOR THE CWA THROUGH 12Z SUNDAY
MORNING. FOR TEMPERATURES...FRIDAY'S HIGHS LOOK TO BE 2-4 C WARMER
THAN THURSDAY'S. FRIDAY LOOKS TO BE THE FIRST 90 DEGREE READING OF
2015. SATURDAY'S HIGHS ARE A TAD COOLER. FOR THE LATER DAYS...
SUNDAY THROUGH WEDNESDAY...THERE IS MORE UPPER RIDGING THROUGH THE
PERIOD. THE FLOW ALOFT STAYS PRETTY WEAK...BUT IT DOES BECOME
SOUTHWESTERLY IN DIRECTION BY MONDAY NIGHT. TEMPERATURES ARE
ABOVE NORMALS AND THERE IS LIMITED MOISTURE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 222 PM MDT WED JUN 17 2015

VFR CIGS/VSBYS OVER THE NEXT 24 HOURS. BEST CHC OF TSTMS WILL
OCCUR IN THE 22-02Z PERIOD. BRIEF BKN CIGS 060-070KFT AGL IF ONE
PASSES OVERHEAD...BUT VCTS WILL SUFFICE AT THIS TIME. TYPICAL
DIURNAL WIND PATTERN WILL PREVAIL THROUGH THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 222 PM MDT WED JUN 17 2015

OVERALL THREAT WILL BE LOW TODAY FOR STORM TO PRODUCE FLASH
FLOODING...WITH THE STORMS STILL MOVING AT A FAIRLY DECENT RATE.
MAIN CHANGE TO THE HIGHLIGHTS WAS TO EXTEND THE FLOOD WARNING
INTO SATURDAY AFTERNOON...FOR THE SOUTH PLATTE IN EAST CENTRAL
PARK/SOUTHWESTERN DOUGLAS AND SOUTH CENTRAL JEFFERSON
COUNTIES...FURTHER DOWNSTREAM TO CHEESMAN RESERVOIR TO INCLUDE
ADDITIONAL CAMPGROUNDS IMPACTED BY FLOODWATERS. NO CHANGES TO THE
REST OF THE ONGOING FLOOD WARNINGS ALONG THE SOUTH PLATTE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM...RJK
AVIATION...COOPER
HYDROLOGY...COOPER
Hazardous weather outlook, Jun 17, 10:40 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1040 AM MDT WED JUN 17 2015

COZ030>051-181645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1040 AM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
THIS AFTERNOON AND EVENING...MORE NUMEROUS OVER THE MOUNTAINS AND
HIGHER TERRAIN AREAS. EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS TODAY.
STORMS WILL DIMINISH THIS EVENING WITH LACK OF ANY UPPER LEVEL
SUPPORT FOR STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ON
THURSDAY...THEN IT WILL BE DRY WITH ABOVE NORMAL TEMPERATURES INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 17, 5:16 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT WED JUN 17 2015

COZ040-041-172345-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
516 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
545 PM MDT...

AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SURREY RIDGE...OR 16 MILES SOUTH OF DENVER...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN HIGHLANDS RANCH...NORTHERN CASTLE ROCK...PARKER...LONE
TREE...THE PINERY...SURREY RIDGE...BEVERLY HILLS AND FRANKTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3938 10488 3956 10496 3956 10468 3940 10467
TIME...MOT...LOC 2316Z 250DEG 7KT 3950 10485

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:16 PM MDTSevere Thunderstorm WarningBOUMorgan29 min
Jun 16, 6:43 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington32 min
Jun 16, 7:21 PM MDTAreal Flood WarningBOUPark72 hr
Jun 16, 7:29 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington46 min
Jun 16, 8:17 PM MDTSpecial Weather StatementBOUElbert43 min
Jun 17, 11:00 AM MDTRiver Flood WarningBOUJefferson4 days
Jun 17, 11:53 AM MDTRiver Flood AdvisoryBOUSummit48 hr
Jun 17, 12:09 PM MDTRiver Flood AdvisoryBOUGrand7 days
Jun 17, 2:56 PM MDTAreal Flood WarningBOUDouglas, Jefferson, Park72 hr
Jun 17, 5:16 PM MDTSpecial Weather StatementBOUDouglas29 min
Jun 17, 5:48 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert27 min
Jun 17, 5:54 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.